Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS Pittsburgh, PA

August 9, 2012Venango County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Aug 9, 2012, 10:49 AM EDT for Venango County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 10:49 AM EDT (14:49 UTC)
Expired
Aug 9, 2012, 11:30 AM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 2.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WWUS81 KPBZ 091449
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 AM EDT THU AUG 9 2012

PAZ008-009-091530-
FOREST PA-VENANGO PA-
1049 AM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VENANGO AND WEST
CENTRAL FOREST COUNTIES...

AT 1046 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COOPERSTOWN...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. 

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  OIL CREEK STATE PARK...                     PLEASANTVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4153 7946 4140 7982 4156 7985 4163 7971
      4162 7962 4163 7961 4163 7954

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 10:46 AM EDT, 3 minutes earlier.

Area forecast discussion, Aug 9, 10:46 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT THU AUG 9 2012

.SYNOPSIS...
A STALLED FRONT WILL BE THE FOCUS FOR SHOWERS AND STORMS TODAY. A
MUCH LARGER SYSTEM WILL CONTINUE THE THREAT FOR ACTIVITY ON FRIDAY
AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL AT ODDS DETERMINING WHAT WILL HAPPEN WITH PRECIPITATION AND
SEVERE POSSIBILITIES FOR TODAY. A COUPLE OF STORMS ARE CURRENTLY
PASSING THROUGH EASTERN OHIO AND NORTHERN PENNSYLVANIA...BUT
DIFFICULTY WILL LIE IN WHERE PRECIPITATION WILL OCCUR DURING THE
AFTERNOON. HARD TO SAY WHETHER CONVECTION WILL REMAIN SCATTERED
AND MULTICELLED...SIMILAR TO THE 00Z NCEP WRF NMM/ARW...OR WHETHER
A LINE WILL DEVELOP IN OHIO AND MOVE TO THE EAST...AS SHOWN IN
SEVERAL HRRR RUNS AND THE 12Z NAM. IN EITHER SCENARIO...WITH
HIGHEST SHEAR VALUES EXPECTED TO REMAIN FARTHER NORTH ACROSS
EXTREME NORTHEASTERN OHIO...EXTREME NORTHWESTERN
PENNSYLVANIA...AND WESTERN NEW YORK...THIS MAY LIMIT SEVERE
POSSIBILITIES. OF COURSE...SKIES REMAINING CLEAR SOUTH AND EAST OF
PITTSBURGH WILL INCREASE INSTABILITY VALUES IN THAT AREA...EVEN IF
SHEAR VALUES REMAIN LOW. WITH BEST SHEAR TO THE NORTH AND BEST
INSTABILITY TO THE SOUTH...MAY JUST END UP WITH NON-SEVERE
THUNDERSTORMS. LOW CONFIDENCE FORECAST FOR THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AN LARGE UL LOW WILL MOVER OVER LOWER MI TONIGHT. THIS SYSTEM WILL
DEVELOP A SFC LOW ALONG THE BOUNDARY AND FORCE THE BOUNDARY BACK
NORTHWARD TONIGHT. THE TRAILING COLD FRONT WILL MOVE INTO W OHIO
LATE TONIGHT AS THE 50 LOW DEEPENS AND MOVES SLOWLY EASTWARD.

EXPECT TO SEE A BREAK IN THE ACTIVITY THIS EVENING, AS THE SFC AND
UL LOW WILL BECOME THE FOCAL POINT AND THE UPPER OHIO VALLEY WILL
BE IN THE WARM SECTOR. AS THE ENTIRE SYSTEM MOVES EASTWARD,
EXPECT MORE SHOWERS AND STORMS TO BEGIN TO MOVE BACK INTO THE AREA
LATE TONIGHT.

THE SYSTEM WILL OCCLUDE FRIDAY MORNING AND SLOWLY MOVE EASTWARD.
THE SFC FRONT WILL SPIN THROUGH FRIDAY AFTERNOON. EXPECT A WET
FRIDAY WITH BELOW NORMAL TEMPS.

ENTIRE SYSTEM WILL MOVE TOWARD THE NORTHERN GREAT LAKES ON
SATURDAY. MOISTURE AND UL WAVES WILL ROTATE AROUND THE EXITING
SYSTEM, KEEPING IN CLOUDS, COOL TEMPS AND THE RISK FOR SHOWERS
THROUGH SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTH BY
SATURDAY EVE. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND MOVE
THROUGH ON MONDAY. LATEST GFS CONTINUES TO SHOW A WEAK SYSTEM
MOVING THROUGH BY THE MIDDLE OF NEXT WEEK. WILL INCLUDE THE
MENTION OF PRECIP AT THIS TIME.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
UPSTREAM CONVECTION AHEAD OF ANOTHER SHORT WAVE IN WESTERN OHIO
IS LIKELY TO FALL APART BEFORE REACHING THE TERMINALS...LEAVING A
TREMENDOUS AMOUNT OF MID-LEVEL CONVECTIVE DEBRIS CLOUD OVER MUCH
OF THE AREA THROUGH AT LEAST THE EARLY AFTERNOON. AS
SUCH...PREVIOUS PROB30S FOR THUNDER THIS AFTERNOON WERE NOT
UPGRADED OR ENHANCED AS THUNDERSTORM DEVELOPMENT CHANCES SEEM TO
BE LOWER THAN PREVIOUSLY ANTICIPATED. FRIES

.OUTLOOK...FRIDAY THROUGH MONDAY...
RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND
THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...WITH MORE ISOLATED
COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY AND MONDAY
SHOULD SEE A RETURN TO VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 9, 4:35 AM EDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 AM EDT THU AUG 9 2012

MDZ001-PAZ016-022-023-073>076-WVZ021>023-041-100845-
GARRETT-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-
TUCKER-
435 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY. THE MAIN SEVERE
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029-
031-WVZ001>004-012-100845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-
435 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 9, 10:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 AM EDT THU AUG 9 2012

PAZ008-009-091530-
FOREST PA-VENANGO PA-
1049 AM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VENANGO AND WEST
CENTRAL FOREST COUNTIES...

AT 1046 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COOPERSTOWN...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  OIL CREEK STATE PARK...                     PLEASANTVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4153 7946 4140 7982 4156 7985 4163 7971
      4162 7962 4163 7961 4163 7954

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:53 PM EDTSpecial Weather StatementPBZGreene52 min
Aug 8, 9:47 PM EDTSpecial Weather StatementPBZWestmoreland28 min
Aug 8, 10:43 PM EDTSpecial Weather StatementPBZWestmoreland32 min
Aug 9, 11:12 AM EDTSpecial Weather StatementPBZForest48 min
Aug 9, 1:16 PM EDTSpecial Weather StatementPBZFayette29 min
Aug 9, 2:24 PM EDTSevere Thunderstorm WarningPBZFayette51 min
Aug 9, 3:09 PM EDTAreal Flood AdvisoryPBZFayette3 hr
Aug 9, 3:49 PM EDTSpecial Weather StatementPBZFayette41 min
Aug 9, 5:29 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer61 min
Aug 9, 6:36 PM EDTSpecial Weather StatementPBZVenango39 min
Aug 9, 6:41 PM EDTSevere Thunderstorm WarningPBZVenango34 min
Aug 9, 7:00 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer45 min
Aug 9, 7:15 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Jefferson, Venango60 min
Aug 9, 7:50 PM EDTSpecial Weather StatementPBZButler40 min
Aug 9, 4:27 PM EDTSpecial Weather StatementPBZCoshocton48 min
Aug 9, 5:08 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum52 min
Aug 9, 5:13 PM EDTSpecial Weather StatementPBZColumbiana32 min
Aug 9, 5:46 PM EDTSpecial Weather StatementPBZColumbiana44 min
Aug 9, 5:57 PM EDTSpecial Weather StatementPBZMuskingum33 min
Aug 9, 6:05 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum55 min
Aug 9, 6:05 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum, Noble40 min
Aug 9, 6:43 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana32 min
Aug 9, 6:48 PM EDTSevere Thunderstorm WarningPBZCarroll, Guernsey, Harrison, Tuscarawas42 min
Aug 9, 7:34 PM EDTSpecial Weather StatementPBZHarrison, Jefferson26 min
Aug 9, 7:55 PM EDTSpecial Weather StatementPBZBelmont35 min
Aug 8, 8:35 PM EDTSpecial Weather StatementPBZMarion, Monongalia40 min
Aug 8, 8:57 PM EDTSpecial Weather StatementPBZMonongalia48 min
Aug 9, 12:31 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker59 min
Aug 9, 1:51 PM EDTSpecial Weather StatementPBZPreston39 min
Aug 9, 3:48 PM EDTSpecial Weather StatementPBZPreston57 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.